| Catalog Number |
03.632.087 |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Code |
No Known Impact Or Consequence To Patient (2692)
| Date of Event |
01/10/2017
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Device is an instrument and is not implanted / explanted.Device history records review was completed for part# 03.632.087, lot# t953069.Manufacturing location: (b)(6), manufacturing date: nov 24, 2010.No non conformance reports were generated during production.Review of the device history record of (b)(6) showed that there were no issues at the time of manufacturing of this device that would contribute to the issue outlined in this complaint.A review of inspection records and certifications, confirm that the components and final product met inspection records.All (b)(4) parts of the lot were checked 100% for critical features and for function at the final inspection on (b)(6) 2010.The device was received and the product evaluation is in progress.No conclusion can be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Event or Problem Description
It was reported that on (b)(6) 2017, patient underwent initial transforaminal lumbar interbody fusion (tlif) procedure.During the procedure, patient was implanted at l5-s1 disc level with matrix pedicle screws, rods, caps and opal 10x11x24 tlif space at left side.When distractor instrument was fully distracted, surgeon noticed one of the posts of the matrix rack distractor instrument in the l5 disc level had fractured at the top.The surgeon removed the distractor on the left and the broken piece of the distractor along the l5 tube.While removing both threaded rods, the rack distractor instrument came unattached from the left l5-s1 bone screws.Also, upon threading the tube onto the s1 tulip head screw implant, the tulip head screw popped off but did not break.The tulip head screw was not able to be replaced on the rod because the inner saddle on top of the screw was locked in the down position.Entire tulip head screw was removed and a new ti matrix tulip head screw was readily available to complete the procedure.The rack from opposite side was placed down the rods and expanded to allow for tlif insertion.Patient was closed up and drain inserted.There was eight (8) minutes delay in surgery while removing broken rack distractor instrument and there was no patient harm reported.Concomitant devices reported: 7.0x45mm matrix bone screws and/or 7.0x35 matrix bone screws (part # unknown, lot # unknown, quantity # 3), caps (part # unknown, lot # unknown, quantity # 4), reamer (part # unknown, lot # unknown, quantity # 1), 10x111x24 opal spacer (part # unknown, lot # unknown, quantity 1), 5.5 x40mm ti matrix rods (part # unknown, lot # unknown, quantity 2), rack distractor tubes (part # unknown, lot # unknown, quantity unknown).This report is for one (1) matrix distractor rack.This is report 2 of 2 for (b)(4).
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.A product investigation was performed.It was reported that one of the post of the matrix rack distractor instrument in the l5 disc level had fractured at the top.The surgeon removed the distractor on the left and the broken piece of the distractor along the l5 tube.While removing both threaded rods, the rack distractor instrument came unattached from the left l5-s1 bone screws.Also, upon threading the tube onto the s1 tulip head screw implant, the tulip head screw popped off but did not break.There was 8 minutes delay in surgery while removing broken rack distractor instrument and there was no patient harm reported.Replication of the complaint is not necessary as the damage was able to be visibly confirmed.A visual inspection, device history record (dhr) review, and drawing review were performed as part of this investigation.The complaint is confirmed.The design was determined to be suitable for the intended use when employed and maintained as recommended.A device history review was performed for the returned instrument¿s lot number.No mrrs, ncrs or complaint-related issues were identified with the lot number which may have contributed to the complaint condition.The returned device was evaluated and the complaint condition was able to be confirmed.The returned distractor (03.632.087, lot t953069, mfg.24-nov-2010) was received with the device exhibiting minor superficial scratches indicative of less than seven (7) years of use in the field.The complaint was based on the damage sustained by the offset arm assembly (03_632_087_16), specifically the region where the distraction pin (03_632_087_4) is laser welded to the offset arm (03_632_087_2).The housing was cracked and pulled away from the main body but it does not appear to be missing fragments.The distraction pin was also returned with damage around the broken weld consistent with that of the weld of the housing.The failure mode is typically associated with the application of excessive distraction forces.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.